Stadol and Migraines (repost; reformatted)

James Howard jmhoward at sprynet.com
Tue Jun 17 10:22:58 EST 1997


F. Frank LeFever wrote:
"Theory-shmeory: do you have any data on DHEA/migraine correlations? 
e.g. increased migraine in people with elevated natural DHEA, or 
longitudinal studies with some temporal relationship between endogenous 
DHEA fluctuations and migraine onset?  I'm not asserting there is no 
relationship, but so far see no reason to take the time to read the 
theory."

James Howard responds:
To date, no one has investigated the levels of DHEA in migraines.  This 
is my theory of migraines.  Now, if my very brief explanation of the 
relationship of stadol and DHEA, to which you responded, has not 
interested you enough to read my theory, so be it.

Mr. LeFever wrote:
"For what  its worth (sample size N = 1), I have had classical migraine 
(fortification spectra, etc.) at relatively low frequency: late teens 
through 20's, maybe 2 in 2-3 yrs?  Gradually increasing to perhaps 2-3 
per year during period when endogenous DHEA declines in most men."

James Howard responds:
According to "Basic & Clinical Pharmacology," 6th. Edition, 1995, page 
270, "The disease [migraine] is familial in 60-80% of patients, more 
common in women, and usually has its onset in early adolescence through 
young adulthood, waning with advancing years."  Based on your foregoing 
statement, you are aware of this in that DHEA does decline with age, 
starting in young adulthood.  When I decided to consider a theory of 
migraines, I had to deal with the most common epidemiology.  As in many 
diseases, not all people fit the general pattern; perhaps you are 
different, but your single experience does not necessarily refute my 
theory

Mr. LeFever wrote:
"I've been taking somewhat more than recommended doses daily for well 
over half a year, with no obvious increase in migraine frequency."
"(n.b.: I've had no real HEADACHE for decades, because I promptly chew 
up 2-3 Cafergot tablets before the fortification spectra pass)"

James Howard responds:
I am guessing that you intended to mean that you are taking DHEA, in the 
foregoing sentence.  Consider this, also from "Basic & Clinical 
Pharmacology," page 270:  "Attacks are frequently precipitated by stress 
but often occur after rather than during the stressful episode."  My 
general theory of DHEA has produced subordinate hypotheses regarding the 
stress hormone, cortisol.  I think, in most individuals, that DHEA 
rebounds following cortisol release, so it may be that migraines, if 
caused by DHEA, are first started by the effects of stress-induced 
cortisol release.  This may be why your intake of DHEA, if that is what 
you meant above, is not causing migraines.  The stress (cortisol) may 
"set the stage" for increased effects of DHEA on cells.  I think it is 
very possible that your ergotamine intake merely blocks DHEA from its 
receptor.  Judging from some of the toxic effects of ergotamine , such 
as diarrhea, nausea, and vomitting, I suspect this may be the case.  
That is, my work suggests that these symptoms are also characteristic of 
viral infections.  DHEA increases upon viral infections, and I suggest 
these symptoms result from the increased DHEA.  So, the ergotamine may 
block the DHEA from causing the migraine, but later, perhaps as a 
rebound, the increased DHEA causes the "toxic" symptoms attributed to 
ergotamine.



More information about the Neur-sci mailing list